Regístrese
Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Silodosin: An overlooked cause of drug-induced diarrhea
Journal Information
Vol. 39. Issue 8.
Pages 526-527 (October 2016)
Vol. 39. Issue 8.
Pages 526-527 (October 2016)
Scientific letter
DOI: 10.1016/j.gastre.2016.07.002
Full text access
Silodosin: An overlooked cause of drug-induced diarrhea
Silodosina: causa desapercibida de diarrea farmacológica
Visits
...
Marta Magaz Martínez
Corresponding author
martamagazm@gmail.com

Corresponding author.
, Lucía Relea Pérez, Cristina Suárez Ferrer, Cesar Barrios Peinado, Luis Abreu García
Servicio de Aparato Digestivo, Hospital Universitario Puerta de Hierro, Majadahonda, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Drug-induced diarrhoea is the second most common cause of acute diarrhoea after infection, but is very seldom taken into account. It should also be remembered that it is not only caused by typical drugs, such as antibiotics or metformin.1

We present the case of an 80-year-old man with a significant history of ischaemic heart disease, colonic diverticulosis and benign prostatic hyperplasia (BPH), who underwent surgery in February 2015, where he received 1 cycle of antibiotic therapy for a urinary tract infection. He had been on standard omeprazole and carvedilol treatment for years at stable doses. Silodosin had been prescribed upon discharge from the urology department; during admission he had received neither non-steroidal anti-inflammatory drugs, a new cycle of antibiotics nor other diarrhoea-inducing drugs. He was admitted to hospital approximately 3 weeks after discharge from urology for symptoms of diarrhoea of around 20 low-volume watery stools per day with no mucous, pus or blood, and no rectal tenesmus or urgency. Symptoms did not worsen with food intake, nor were they accompanied by abdominal pain or fever. The patient denied travel abroad that month or other epidemiological history of interest. He had never presented any similar gastrointestinal episode that would suggest a chronic origin or recurrent symptoms. He also reported weight loss of 4kg since onset.

On arrival at the emergency department, laboratory tests indicated prerenal acute kidney failure, for which he received intravenous fluids. In view of a suspected infectious aetiology, empirical antibiotic therapy was initiated with ciprofloxacin and metronidazole. Clostridium difficile toxin testing was negative, and faecal cultures were inconclusive. Blood samples were taken for serology; all tests for diarrhoea (including antibodies for coeliac disease, thyroid hormones) were negative. Complete colonoscopy was performed—with excellent preparation—with the sole finding of diverticulosis. He had not had any bowel movements since the day following admission, so as he remained asymptomatic, he was discharged. The patient was readmitted the following week for new symptoms of diarrhoea of 20 stools per day with the same characteristics as in the previous admission. Again, bowel movements ceased the day after admission. Given the chronology, and the fact that the symptoms were self-limiting during admission, differential diagnosis was considered with drug-induced diarrhoea. The patient's history was taken again, in which he reported that he had recently commenced silodosin, a medication that had not been administered during the previous admission due to lack of availability. Nevertheless, the colonoscopy was repeated to take biopsies in order to rule out microscopic colitis, but revealed no histological alterations.

Given the suspicion of severe diarrhoea secondary to silodosin, treatment was discontinued, and the patient's symptoms ceased completely.

Silodosin is an alpha-1a adrenergic receptor antagonist that causes smooth muscle relaxation in the lower urinary tract, thereby decreasing bladder outlet resistance without affecting detrusor smooth muscle contractility. It is used mainly for BPH, which is why our patient was taking it. In the Summary of Product Characteristics, diarrhoea is described as a common side effect (10%),2 but in clinical trials it appears in only 4% of patients and is not described as a serious adverse event.3,4

Drug-induced diarrhoea occasionally goes unnoticed, and must be considered specifically for correct diagnosis. Nevertheless, differential diagnosis should always be made with other causes of diarrhoea, and faecal, blood, serological and endoscopic tests should be carried out to make a diagnosis of exclusion. Treatment consists of discontinuation of the causal drug. Diarrhoea can be one of the most common adverse effects of pharmacological treatments, but is usually mild. It should not be forgotten that, occasionally, it can cause serious symptoms that require hospital admission, as our case shows.5,6

As medicine advances, we will increasingly find ourselves dealing with polymedicated patients. This case underlines the importance of a complete anamnesis, always including the patient's overall treatment so that the drug origin does not go unnoticed, since patients can present with severe diarrhoea. This is yet another example of how an accurate, detailed, and carefully-taken medical history is the key not only to reaching the diagnosis of drug-induced diarrhoea, but to be able to withdraw the causal agent and achieve healing.

Funding

This article did not receive any funding.

Conflict of interests

The authors declare that they have no conflict of interests.

References
[1]
H.L. Philpott, S. Nandurkar, J. Lubel, P.R. Gibson.
Drug-induced gastrointestinal disorders.
Postgrad Med J, 90 (2014), pp. 411-419
[2]
Ficha técnica Silodosina. Agencia Europea de Medicamentos (EMEA). Available from: http://www.emea.europa.eu/.
[3]
L.S. Marks, M.C. Gittelman, L.A. Hill, W. Volinn, G. Hoel.
Silodosin in the treatment of the signs and symptoms of benign prostatic hyperplasia: a 9-month, open-label extension study.
Urology, 74 (2009), pp. 1318-1322
[4]
J. Fonseca, C. Martins da Silva.
The diagnosis and treatment of lower urinary tract symptoms due to benign prostatic hyperplasia with α-blockers: focus on silodosin.
Clin Drug Investig, 35 (2015), pp. S7-S18
[5]
E.V. Marietta, A. Cartee, A. Rishi, J.A. Murray.
Drug-induced enteropathy.
Dig Dis, 33 (2015), pp. 215-220
[6]
A.J. McCarthy, G.Y. Lauwers, K. Sheahan.
Iatrogenic pathology of the intestines.
Histopathology, 66 (2015), pp. 15-28

Please cite this article as: Magaz Martínez M, Relea Pérez L, Suárez Ferrer C, Barrios Peinado C, Abreu García L. Silodosina: causa desapercibida de diarrea farmacológica. Gastroenterol Hepatol. 2016;39:526–527.

Copyright © 2015. Elsevier España, S.L.U. and AEEH y AEG
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.